Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 73, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 24, 2012, 9:06 AM CDT for McKenzie County, Williams County, North Dakota. It was in force for 54 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2012, 9:06 AM CDT (14:06 UTC)
- Expired
- Jun 24, 2012, 10:00 AM CDT
- In force
- 54 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 80.0 mph
Counties McKenzie County, ND, Williams County, ND
The radar
The Glasgow radar (KGGW), 214 km from the middle of the area, began a volume at 14:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 9:44 AM CDT | HAIL 0.75 | 3 S Fort Union Trading, ND | |
| Jun 24, 9:50 AM CDT | HAIL 0.75 | 3 E Cartwright, ND | DIME SIZE HAIL...LASTED APPROX. 5 MINS |
| Jun 24, 9:50 AM CDT | HAIL 0.75 | Cartwright, ND | HAIL LASTED APPROX. 5 MINS.... |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 2.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 306 m²/s²
- 0-3 km storm-relative helicity
- 569 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 17.2
The text
As transmitted, in the capitals the NWS used until 2016.
774 WUUS53 KBIS 241406 SVRBIS NDC053-105-241500- /O.NEW.KBIS.SV.W.0073.120624T1406Z-120624T1500Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 806 AM MDT SUN JUN 24 2012 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA SOUTHERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA THIS INCLUDES THE CITY OF WILLISTON * UNTIL 900 AM MDT/1000 AM CDT/ * AT 806 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THIS STORM WAS LOCATED 8 MILES WEST OF NOHLY...AND MOVING EAST AT 45 MPH. * LOCATIONS IMPACTED INCLUDE... WILLISTON...FORT UNION...FORT UNION TRADING POST...BONETRAIL...FORT BUFORD STATE HISTORICAL SITE...EAST FAIRVIEW...BLACKTAIL LAKE... CARTWRIGHT...TRENTON...CHARBONNEAU...SATHER DAM...ALEXANDER... SPRING BROOK...EPPING...RAWSON...WHEELOCK...ARNEGARD AND LEWIS AND CLARK STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4844 10406 4846 10318 4742 10337 4763 10405 TIME...MOT...LOC 1406Z 286DEG 41KT 4798 10426 WIND...HAIL 80MPH 1.00IN $$ SCHECK/SIMOSKO
2 follow-up statements
637 WWUS53 KBIS 241422 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 922 AM CDT SUN JUN 24 2012 NDC053-105-241500- /O.CON.KBIS.SV.W.0073.000000T0000Z-120624T1500Z/ WILLIAMS ND-MCKENZIE ND- 822 AM MDT SUN JUN 24 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN MCKENZIE AND SOUTHWESTERN WILLIAMS COUNTIES UNTIL 900 AM MDT/1000 AM CDT/... AT 818 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THIS STORM WAS LOCATED NEAR NOHLY...OR 26 MILES SOUTHWEST OF WILLISTON...MOVING EAST AT 45 MPH. SEVERAL LOCATIONS IN MONTANA HAVE REPORTED WIND GUSTS AS HIGH AS 80 MPH ASSOCIATED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WILLISTON...FORT BUFORD STATE HISTORICAL SITE...EAST FAIRVIEW... BLACKTAIL LAKE...TRENTON...CARTWRIGHT...CHARBONNEAU...SATHER DAM... ALEXANDER...SPRING BROOK...EPPING...RAWSON...WHEELOCK AND ARNEGARD. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4844 10406 4846 10318 4742 10337 4763 10405 TIME...MOT...LOC 1421Z 286DEG 41KT 4794 10405 WIND...HAIL 80MPH 1.00IN $$ SCHECK/SIMOSKO
497 WWUS53 KBIS 241444 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 944 AM CDT SUN JUN 24 2012 NDC053-105-241500- /O.CON.KBIS.SV.W.0073.000000T0000Z-120624T1500Z/ WILLIAMS ND-MCKENZIE ND- 844 AM MDT SUN JUN 24 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN MCKENZIE AND SOUTHWESTERN WILLIAMS COUNTIES UNTIL 900 AM MDT/1000 AM CDT/... AT 842 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THIS STORM WAS LOCATED NEAR CHARBONNEAU...OR 20 MILES SOUTH OF WILLISTON...MOVING EAST AT 45 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS. LOCATIONS IMPACTED INCLUDE... ALEXANDER...SPRING BROOK...EPPING...RAWSON...WHEELOCK AND ARNEGARD. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS UP TO 80 MPH IN NORTHEAST MONTANA. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4839 10405 4839 10319 4742 10337 4763 10405 TIME...MOT...LOC 1442Z 286DEG 41KT 4787 10371 WIND...HAIL 80MPH 0.75IN $$ SCHECK/SIMOSKO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 7:08 AM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jun 24, 7:08 AM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 708 AM CDT SUN JUN 24 2012 .SHORT TERM... CONVECTION CONTINUES OVER NORTHEAST MONTANA BUT WEAKENS AS IT MOVES EAST AWAY FROM BEST WARM ADVECTION AT THE RIDGE LINE OF MID LEVEL RIDGE. EARLIER UPDATE UPPED POPS AND NO BIG CHANGES TO UPDATE. ADJUSTED DIURNAL TRENDS. .AVIATION... SOME IFR CEILINGS IN UPSLOPE FLOW OVER SOUTHWEST NORTH DAKOTA BUT WITH SUNRISE BELEIVE HEATING WILL HINDER MORE STRATUS DEVELOPMENT TO THE EAST. WILL TREND THE CEILINGS AT KDIK UP THROUGH THE MORNING. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HW AVIATION...HW
Hazardous weather outlook, Jun 24, 5:00 AM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 500 AM CDT SUN JUN 24 2012 NDZ002>005-010>013-017>023-025-031>037-040>048-050-051-251000- BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE- MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER- GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 500 AM CDT SUN JUN 24 2012 /400 AM MDT SUN JUN 24 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WARM AND HUMID WEATHER IS FORECAST ACROSS WESTERN AND CENTRAL NORTH DAKOTA MONDAY AND TUESDAY. THE WARMEST DAY OF THE YEAR THUS FAR IS FORECAST ON TUESDAY WITH HIGHS APPROACHING 100 ACROSS THE SOUTHWEST...WITH WIDESPREAD 90S ACROSS MUCH OF THE CENTRAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ001-009-251000- DIVIDE-WILLIAMS- 500 AM CDT SUN JUN 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS MORNING ACROSS FAR NORTHWEST NORTH DAKOTA. A FEW OF THESE STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WARM AND HUMID WEATHER IS FORECAST ACROSS WESTERN AND CENTRAL NORTH DAKOTA MONDAY AND TUESDAY. THE WARMEST DAY OF THE YEAR THUS FAR IS FORECAST ON TUESDAY WITH HIGHS APPROACHING 100 ACROSS THE SOUTHWEST...WITH WIDESPREAD 90S ACROSS MUCH OF THE CENTRAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. AYD
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 10:00 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, Mountrail, Williams | 60 min |
| Jun 24, 1:07 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 50 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.